MAUDE Adverse Event Report: COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH

COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH
Model Number N/A
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 05/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a recanalization procedure on the (b)(6) year old female patient, the doctor was attempting to cross a calcified vessel, using the cook cxi catheter.However, the catheter kinked, dissecting the vessel.The patient required an additional procedure due to this event as a stent was placed due to the vessel dissection.Additional information provided on 12 may 2016: the surgeon was pushing the catheter tip against a very hard calcified lesion and could not advance the catheter.The surgeon then did a run through the sheath and discovered that the vessel had dissected distally to the lesion itself, even though he had not yet managed to cross the lesion.He then tried to re-advance the wire through the catheter and he discovered the kink in the shaft.The surgeon feels the catheter may have kinked below the level of his wire as he was pushing on the lesion.No part of the device remained inside the patient.
 
Additional Manufacturer Narrative
(b)(4).Investigation/evaluation: during the course of the investigation, a review of the complaint history, quality control, device history record, and instructions for use (ifu) of the product was conducted.A review of device history records found the catheter from the complaint lot 6829645 to be one of (b)(4) devices manufactured.No non conformances or re-works were logged by quality control against this lot.The device is supplied with an ifu which lists flow rates, intended use, warnings, precautions, potential adverse events and directions for use.Specifically, it states, ¿the catheter should not be advanced into a vessel having a reference vessel diameter smaller than the catheter outer diameter¿the catheter should not be advanced through an area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction.¿ vessel dissection is listed as a potential adverse event.The surgeon stated that he was pushing the catheter tip against a very hard calcified lesion and he could not advance the catheter.This is not recommended per the ifu.Visual inspection of the returned device showed kinks along the most distal 5 cm of the catheter.The damage displayed was indicative that cxi device was not placed completely over the wire guide.In these cases, the physician should always lead with the wire guide in order to reduce the likely hood of the cxi catheter kinking.Excess force and user technique contributed to this failure mode.The appropriate internal personnel will be notified and we will continue to monitor for similar complaints.No further risk reduction activities are required.
 
Event or Problem Description
During a recanalization procedure on the (b)(6) female patient, the doctor was attempting to cross a calcified vessel, using the cook cxi catheter.However, the catheter kinked, dissecting the vessel.The patient required an additional procedure due to this event as a stent was placed due to the vessel dissection.Additional information provided on 12 may 2016: the surgeon was pushing the catheter tip against a very hard calcified lesion and could not advance the catheter.The surgeon then did a run through the sheath and discovered that the vessel had dissected distally to the lesion itself, even though he had not yet managed to cross the lesion.He then tried to re-advance the wire through the catheter and he discovered the kink in the shaft.The surgeon feels the catheter may have kinked below the level of his wire as he was pushing on the lesion.No part of the device remained inside the patient.

Brand Name
CXI SUPPORT CATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5686282
Report Number1820334-2016-00359
Device Sequence Number213448
Product Code KRA
UDI-Device Identifier00827002525474
UDI-Public(01)00827002525474(17)190321(10)6829645
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCXI-4.0-35-90-P-NS-DAV
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/03/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/27/2016
Supplement Report FDA Received Date10/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR